Continuous-Time Markowitz’s Mean-Variance Model Under Different Borrowing and Saving Rates
Chonghu Guan (),
Xiaomin Shi () and
Zuo Quan Xu ()
Additional contact information
Chonghu Guan: Jiaying University
Xiaomin Shi: Shandong University of Finance and Economics
Zuo Quan Xu: The Hong Kong Polytechnic University
Journal of Optimization Theory and Applications, 2023, vol. 199, issue 1, No 6, 167-208
Abstract:
Abstract We study Markowitz’s mean-variance portfolio selection problem in a continuous-time Black–Scholes market with different borrowing and saving rates. The associated Hamilton–Jacobi–Bellman equation is fully nonlinear. Using a delicate partial differential equation and verification argument, the value function is proven to be $$C^{3,2}$$ C 3 , 2 smooth. It is also shown that there are a borrowing boundary and a saving boundary which divide the entire trading area into a borrowing-money region, an all-in-stock region, and a saving-money region in ascending order. The optimal trading strategy turns out to be a mixture of continuous-time strategy (as suggested by most continuous-time models) and discontinuous-time strategy (as suggested by models with transaction costs): one should put all the wealth in the stock in the middle all-in-stock region and continuously trade it in the other two regions in a feedback form of wealth and time. It is never optimal to short sale the stock. Numerical examples are also presented to verify the theoretical results and to give more financial insights beyond them.
Keywords: Markowitz’s mean-variance portfolio selection; Fully nonlinear PDE; Free boundary; Dual transformation; Different borrowing and saving rates; 35R35; 35Q93; 91G10; 91G30; 93E20 (search for similar items in EconPapers)
Date: 2023
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (1)
Downloads: (external link)
http://link.springer.com/10.1007/s10957-023-02259-4 Abstract (text/html)
Access to the full text of the articles in this series is restricted.
Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:spr:joptap:v:199:y:2023:i:1:d:10.1007_s10957-023-02259-4
Ordering information: This journal article can be ordered from
http://www.springer. ... cs/journal/10957/PS2
DOI: 10.1007/s10957-023-02259-4
Access Statistics for this article
Journal of Optimization Theory and Applications is currently edited by Franco Giannessi and David G. Hull
More articles in Journal of Optimization Theory and Applications from Springer
Bibliographic data for series maintained by Sonal Shukla () and Springer Nature Abstracting and Indexing ().